Tennessee, 2015

Damaging Wind in Tennessee, June 17, 2015

June 17, 2015 · NWS HUN · 1 event in 1 county or zone

An isolated thunderstorm produced wind damage in Lincoln County, Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

An isolated thunderstorm produced wind damage in Lincoln County, Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 17, 2:17 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 17, 2:17 PM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
317 PM CDT WED JUN 17 2015

.DISCUSSION...
ANOTHER VERY WARM TO HOT DAY FOR THE TENNESSEE VALLEY...AS AFTERNOON
HIGHS SOAR INTO THE LOW/MID 90S...AND HEAT INDEXES NEAR 100. SOMEWHAT
OF A COOLDOWN IS EXPECTED FOR THE SHORT TERM...BEFORE THE HEAT
RETURNS WITH A VENGEANCE BY THE MIDDLE OF NEXT WEEK.

ANALYSIS AT THE SURFACE HAS THE REMNANTS OF TC BILL SPINNING JUST
WEST OF THE TEXAS METROPLEX. IT WAS HELPING TO BRING WIDESPREAD
SHOWERS AND THUNDERSTORMS FROM THE NW GULF COAST INLAND TO SW
ARKANSAS AND SOUTHERN OKLAHOMA. CLOSE IN...HIGH PRESSURE AT THE
SURFACE AND ALOFT OVER THE SOUTHEASTERN CONUS WAS CONTROLLING OUR
SENSIBLE WEATHER. DESPITE THE PRESENCE OF HIGH PRESSURE...HOT SURFACE
TEMPERATURES WAS PRODUCING STRONG INSTABILITIES OVER THE REGION...
WHICH WAS RESULTING IN ISOLATED CONVECTION FORMING OVER THIS PORTION
OF THE SOUTHEAST. AS OF THIS WRITING...ISOLATED CONVECTION WAS
FORMING MAINLY IN AN ARC FROM SOUTH OF JACKSON TN TO SOUTH OF
ANNISTON.

GIVEN A SHORT-TERM SOUNDINGS FORECAST OF TEMP/DEWPOINT CONVERGENCE IN
THE EARLY EVENING AND RESIDUAL EVENTS OF STRONG DAYTIME HEATING...
HAVE ISOLATED/10 CONVECTION IN THE FORECAST THROUGH MIDNIGHT. QUIET
WEATHER SHOULD CONTINUE FOR THE LATE NIGHT AND EARLY THURSDAY
MORNING. STRONG DAYTIME HEATING WITH SOMEWHAT HIGHER LEVELS OF
MOISTURE TO WORK WITH...WILL BRING MORE ISOLATED TO SCATTERED
CONVECTION IN THE AFTERNOON AND EVENING. AS WITH THE PREVIOUS
FORECASTER...WENT WITH HIGHER POPS EAST AND LESSER TO THE WEST. THE
REMNANTS OF TC BILL SHOULD MOVE AROUND THE WEAKENING UPPER RIDGE OVER
THE SE...TRACKING MORE ACROSS THE OHIO RIVER. THE PROXIMITY OF THE
SYSTEM WILL BRING BETTER CHANCES OF RAIN TO THE TENNESSEE VALLEY ON
FRIDAY AND ESPECIALLY SATURDAY. GIVEN A STILL FURTHER NORTHWARD
POSITIONING OF THE SYSTEM'S MAIN VORT MAX...KEPT THE HIGHEST POPS TO
40 PERCENT ON SATURDAY. RAIN CHANCES DECREASE TO A SLIGHT CHANCE FOR
SUNDAY AS THE SYSTEM MOVES EASTWARD ACROSS THE APPALACHIANS.

BOTH THE GFS AND ECMWF FORECAST A RETURN OF STRONG UPPER LEVEL
RIDGING FOR THE FIRST HALF OF NEXT WEEK. GIVEN THE STRENGTH OF THIS
RIDGE...HAVE GONE WITH A DRY FORECAST FOR MONDAY ONWARD. DAILY HIGH
TEMPERATURES IN THIS PERIOD WILL WARM EVEN MORE...COINCIDING WITH
THE START OF SUMMER (WHICH STARTS NEXT MONDAY MORNING). DEPENDING
UPON HOW MUCH AND WIDESPREAD RAINFALL IS OVER THE NEXT FEW DAYS...A
DRIER GROUND WOULD BE CONDUCIVE TO WARMER TEMPERATURES. WENT WITH MID
AND UPPER 90S FOR THE MON-WED TIME FRAME. THE HOTTER TEMPERATURES ON
WEDNESDAY COULD RESULT IN HEAT INDICES NEAR AND EXCEEDING 105...OR
THE THRESHOLD FOR HEAT ADVISORY LOCALLY.

RSB

&&

.AVIATION...
/ISSUED 1225 PM CDT WED JUN 17 2015/
FOR 18Z TAFS...WITH HIGH PRESSURE IN PLACE AT THE SFC AND ALOFT...VFR
CONDS ARE XPCTED THROUGH THE TAF PERIOD. MID/HIGH CLOUDS MAY BEGIN TO
INCREASE FROM THE SW THU MORNING...AS THE REMNANTS OF T.D. BILL BEGIN
TO LIFT INTO THE SRN PLAINS/MID SOUTH REGIONS.

09

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    74  93  73  94 /  10  20  20  30
SHOALS        73  93  72  93 /  10  20  20  30
VINEMONT      73  92  71  91 /  10  20  20  30
FAYETTEVILLE  73  91  72  91 /  10  30  30  30
ALBERTVILLE   72  89  71  89 /  10  30  30  30
FORT PAYNE    71  91  70  92 /  10  30  30  30

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jun 17, 12:10 PM CST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
110 PM CDT WED JUN 17 2015

ALZ001>010-016-TNZ076-096-097-181030-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
110 PM CDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS REMAIN POSSIBLE THROUGH THE AFTERNOON AND
EVENING HOURS. PRIMARY THREATS WITH ANY STORMS ARE GUSTY WINDS UP TO
30 MPH AND BRIEF HEAVY RAINFALL.

HOT AND HUMID WEATHER WILL ALSO CONTINUE THIS AFTERNOON...WITH HEAT
INDEX VALUES BETWEEN 95 AND 100 DEGREES EAST OF INTERSTATE 65...AND
UP TO 104 DEGREES WEST OF INTERSTATE 65.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A PROLONGED PERIOD OF HOT AND HUMID WEATHER IS EXPECTED THROUGH
FRIDAY...WITH TEMPERATURES IN THE MID 90S FOR HIGHS AND HEAT INDEX
VALUES RISING BETWEEN 95 AND 100 DEGREES EAST OF INTERSTATE
65...AND UP TO 104 DEGREES WEST OF INTERSTATE 65.

THUNDERSTORM CHANCES WILL ALSO GRADUALLY INCREASE INTO THE WEEKEND
PERIOD...AS THE REMNANTS OF TROPICAL DEPRESSION BILL TRACK EASTWARD
ACROSS THE MIDWEST AND OHIO VALLEY REGIONS. LOCALLY HEAVY RAINFALL
AND GUSTY WINDS ARE POSSIBLE WITH SOME OF THE STRONGER STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 17, 4:33 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
533 PM CDT WED JUN 17 2015

ALZ001-002-004-172315-
LAUDERDALE AL-LAWRENCE AL-COLBERT AL-
533 PM CDT WED JUN 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE...
NORTHERN LAWRENCE AND EAST CENTRAL COLBERT COUNTIES UNTIL 615 PM
CDT...

AT 533 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
TOWN CREEK...OR 13 MILES EAST OF MUSCLE SHOALS...MOVING EAST AT 15
MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROGERSVILLE...TOWN CREEK...COURTLAND...NORTH COURTLAND...HILLSBORO...
ANDERSON...WHITEHEAD...ELGIN...RED BANK AND NE SMITH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3494 8723 3490 8721 3482 8721 3479 8726
      3477 8728 3476 8726 3476 8722 3473 8714
      3467 8712 3454 8742 3481 8754
TIME...MOT...LOC 2233Z 251DEG 12KT 3476 8742

07
Special weather statement, Jun 17, 4:35 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
535 PM CDT WED JUN 17 2015

ALZ007-008-172300-
MARSHALL AL-MORGAN AL-
535 PM CDT WED JUN 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARSHALL AND
SOUTHEASTERN MORGAN COUNTIES UNTIL 600 PM CDT...

AT 535 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
EAST OF FALKVILLE...OR 12 MILES SOUTHEAST OF HARTSELLE...MOVING EAST
AT 15 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ARAB...MORGAN CITY...EVA...FLORETTE...LACEYS SPRING...VALHERMOSO
SPRINGS...EDDY...RYAN CROSSROADS AND HULACO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3431 8657 3431 8681 3443 8686 3456 8656
      3430 8646
TIME...MOT...LOC 2235Z 251DEG 12KT 3437 8674

07
Special weather statement, Jun 17, 5:03 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
603 PM CDT WED JUN 17 2015

ALZ001-172345-
LAUDERDALE AL-
603 PM CDT WED JUN 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE COUNTY
UNTIL 645 PM CDT...

AT 602 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
KILLEN...OR 12 MILES EAST OF FLORENCE...MOVING NORTH AT 20 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KILLEN...LEXINGTON...WHITEHEAD...CENTER STAR...ELGIN...KINGTOWN AND
GREEN HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3500 8725 3480 8737 3480 8743 3481 8746
      3481 8748 3483 8752 3482 8759 3500 8754
TIME...MOT...LOC 2302Z 199DEG 17KT 3487 8747

07
Special weather statement, Jun 17, 5:31 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
631 PM CDT WED JUN 17 2015

ALZ005-006-TNZ096-180015-
MADISON AL-LIMESTONE AL-LINCOLN TN-
631 PM CDT WED JUN 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...
NORTHEASTERN LIMESTONE AND SOUTHWESTERN LINCOLN COUNTIES UNTIL 715 PM
CDT...

AT 630 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
ATHENS...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ATHENS...ARDMORE...HARVEST...TAFT...BOONSHILL...FRENCH MILL...
BLANCHE...CASH POINT...CAPSHAW AND HARMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3517 8662 3470 8681 3478 8700 3500 8693
      3499 8684 3526 8683 3526 8680
TIME...MOT...LOC 2330Z 206DEG 27KT 3482 8687

07
Special weather statement, Jun 17, 5:39 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
639 PM CDT WED JUN 17 2015

ALZ002-003-180015-
COLBERT AL-FRANKLIN AL-
639 PM CDT WED JUN 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLBERT AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 715 PM CDT...

AT 638 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
EAST OF TISHOMINGO STATE PARK...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHEROKEE...BLOODY SPRINGS...SRYGLEY CHURCH...PRIDE LANDING...RED
ROCK...MT HESTER...POGO...MAUD...BARTON AND MYNOT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3467 8813 3484 8802 3475 8785 3474 8784
      3474 8781 3470 8774 3447 8801 3455 8815
TIME...MOT...LOC 2338Z 212DEG 22KT 3459 8806

07

The radar

The Northeast Alabama radar (KHTX), 40 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
June 17, 6:05 PM CST to 6:06 PM CST
Where
Lincoln County, 1.77 mi SE of Howell Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
35.051, -86.498

A few trees were downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588369.